5-MAPB: a novel psychoactive benzofuran

May 24, 2016, 1:23 pm

5_MAPB

★★★½☆

Acute Toxicity Associated With the Recreational Use of the Novel Psychoactive Benzofuran N-methyl-5-(2 aminopropyl)benzofuran. Sofer KE et al. Ann Emerg Med 2016 Apr 26 [Epub ahead of print]

Abstract

5-MAPB is a psychoactive benzofuran with a structure and effects similar to those of MDMA (Ecstasy.) Although there has been scant investigation of its pharmacologic and toxic effects, animal studies indicate that it inhibits re-uptake of monoamines, especially serotonin.

This case report from Zurich Switzerland describes a patient with laboratory-confirmed exposure to 5-MAPB. He presented with signs and symptoms similar to those seen with MDMA or 5-APB: hypertension, tachycardia, diaphoresis, mydriasis, hyperthermia, agitation, hallucinations, seizures, and evidence of myocardial ischemia from coronary vasoconstriction. Treatment included supportive care, external cooling, sedation, and an alpha-blocker (urapidil.) The patient improved markedly within 14 hours of presentation.

Several years ago, a woman in Britain died after ingesting a mixture of 5-APB and 5-MAPB.

One small point: the paper states that the patient’s blood alcohol level was 0.48% (10.6 mmol/L.) This is an error. 0.48 gm% would be 480 mg/dL — six times the legal limit. 10.6 mmol/L is actually 48 mg/dL, which is clearly what the authors intended.

 

Related post:

Benzo Fury: prolonged paranoia and agitation after ingesting 6-APB

Comments are closed.